Kansas, 2021Flood and Hail in Kansas, May 2, 2021
May 2, 2021 · NWS GID · 4 events in 3 counties and zones
Isolated large hail and damaging wind occurred during the evening hours of May 2nd over portions of north central Kansas. A isolated intense thunderstorm developed along the Phillips/Rooks County line around 5PM CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated large hail and damaging wind occurred during the evening hours of May 2nd over portions of north central Kansas. A isolated intense thunderstorm developed along the Phillips/Rooks County line around 5PM CDT. This cell remained nearly stationary as it intensified over the next hour and eventually produced large hail around 1 inch in diameter. This storm remained strong to severe over nearly the same area for around 2 hours from 5:30-7:30PM. As this storm weakened entirely by about 8PM, a new line of thunderstorms along a cold front were poised to move in from the W/NW. This line posed a primarily wind threat as it shifted eastward across north central Kansas between 9-11PM. A couple 60-70 MPH wind gusts were reported during this time, but damage was minimal and/or very isolated. The line of thunderstorms weakened considerably by midnight as a developing MCV focused the most intense activity further S across central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 2, 2:26 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, May 2, 2:26 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
326 PM CDT Sun May 2 2021
.DISCUSSION...(This evening through Sunday)
Issued at 325 PM CDT Sun May 2 2021
Focus is on thunderstorms/severe weather late this evening/tonight...
The pattern aloft featured west/southwest flow ahead of a couple
shortwave troughs translating through the northern/central Rockies
towards the plains. At the surface, low pressure was centered in
southeast CO with a dry line extending to the south, and a cold
front was oriented to the north into far southwest Neb on into
central South Dakota. Moisture advected north into our region in
southerly flow ahead of the front and dps have risen into the upper
50s/around 60F across much of our cwa. The morning low cloud cover
has become more scattered this aftn, allowing for increasing
insolation and destabilization. The latest SPC meso page shows
instability around 1500 j/kg already and models prog instability
around 2000 j/kg by evening before the cold front arrives.
The progressing cold frontal boundary will provide the focus/lift
for showers/thunderstorms as we head through the evening/overnight
hours with latest CAMs showing initial storm development as early as
5 PM but more so 7-8 PM or after. Storms are expected to align
along the boundary while western convection along the front
range/high plains rolls eastward...with a complex of storms
impacting our region into tonight. Conditions will be favorable
for strong to severe storms...bringing a primary damaging wind
threat with 70 mph winds possible along a line of storms...and
storms will also be capable of producing large hail around the
size of ping pong balls. The latest SPC Day 1 outlook has upgraded
portions of north central KS to an enhanced severe weather risk
and the slight risk extends into southwest Neb.
Heavy rainfall is also a concern from the storms given the moisture
availability with dps around 60F and precipitable water values
ranging from 0.75" to 1.25" (which average 1-2 standard deviations
above normal for this time of year). Our current QPF ranges from
roughly a third of an inch on the low end to around 2" on the high
end and as is the nature of convection...there will be winners and
losers on rainfall with some locations seeing little rain and other
areas could exceed the 2" amount. There is still some uncertainty on
where the axis of heavy rain will align and overall trends have
shifted a little farther to the south/southwest.
Also tonight, the cold frontal passage will be a noticeable one.
Aside from the storms, the front will bring an abrupt wind shift to
the north and wind speeds will ramp up behind the boundary. Wind
gusts of 35-40 mph are expected to be common and would not be
surprised if a few locations see gusts near 50 mph.
For the most part, the convection is expected to depart by daybreak
Monday with perhaps some lingering showers/storms in our eastern or
far southern zones. Monday's weather is not looking overly nice with
noticeably cooler temps, strong/gusty north winds and clouds around.
Towards Monday night, an upper trough moving out of the Central
Rockies is expected to bring another round of precip to portions of
the Southern and Central Plains region, mainly to our south across
KS and have carried buffer pops. Temperaturewise, our northwest
zones are forecast to see some chilly overnight low temps Monday
night/Tuesday morning with readings in the low/mid 30s and some
frost development is possible.
Our region generally stays in a cooler pattern under the influence
of an upper trough for much of the upcoming week, with several days
of highs in the 60s and lows in the 30s/40s. Small chances for
precip return around the middle of the workweek and and return again
intermittently for next weekend. Temps looks to moderate to some
degree late in the week/next weekend with high temps closer to the
70 degree mark.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1216 PM CDT Sun May 2 2021
Low cloud cover which filled in this morning in moisture ahead of
a cold front has begun to scatter this afternoon. Main concern for
terminals is thunderstorm development this evening mainly around
the 00Z time frame and into the overnight hours. Storms are
expected to develop along an advancing cold front to the northwest
of the terminals and increase in coverage heading into tonight as
a complex of showers/storms crosses thru the area. Strong to
severe storms are possible bringing a primary large hail and
damaging wind threat. Heavy rainfall may also accompany the storms
which could lead to localized flooding. While winds will be
variable within storms, the cold frontal passage will bring an
abrupt wind shift to the north tonight and an increase in wind
speeds with gusts at or above 30kts, with fropa generally between
01Z and 03Z for KEAR and KGRI. Winds will remain strong/gusty
through the night and into the day on Monday behind the boundary.
Also even as showers/storms depart, low cloud cover with cigs at
IFR levels are forecast into Monday.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...Fay
AVIATION...Fay
Hazardous weather outlook, May 2, 4:58 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
558 PM CDT Sun May 2 2021
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
558 PM CDT Sun May 2 2021
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
Strong to severe thunderstorms are possible this evening and
tonight as a cold frontal boundary crosses the outlook area.
Storms are expected to develop between 6 and 8 pm and continue
into the overnight hours. The storms will be capable of producing
damaging winds of 70 mph and large hail the size of golf balls.
The greater threat for severe storms is focused across north
central Kansas into far southern Nebraska. In addition, heavy
rainfall in excess of one and two inches could cause localized
flooding.
Also tonight, strong north winds may gust near 50 mph behind a
cold front.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
More chances for thunderstorms exist for portions of the outlook
area Wednesday afternoon and evening, and then Friday night into
Saturday night. At this time, the threat for severe storms
appears low for Wednesday, but it is too early to confidently
assess the severe storm potential Friday night into Saturday.
Early Tuesday morning, it could get just cold enough to allow
some frost to develop, mainly for locations west of a line from
Cambridge to Loup City to Greeley. However, sub-freezing
temperatures are not anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report hail, severe winds or instances
of flooding this evening and tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Special weather statement, May 2, 4:36 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Hastings NE
536 PM CDT Sun May 2 2021
KSZ005-017-022300-
Rooks KS-Phillips KS-
536 PM CDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOKS AND
SOUTHEASTERN PHILLIPS COUNTIES UNTIL 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stockton, or 19 miles south of Phillipsburg, moving northeast at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stockton and Kirwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3950 9946 3972 9917 3963 9906 3957 9907
3957 9905 3948 9905 3937 9930
TIME...MOT...LOC 2234Z 230DEG 15KT 3947 9930
MangelsLocal storm report, May 2, 5:05 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
605 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 8 SSE GLADE 39.57N 99.27W
05/02/2021 E0.70 INCH PHILLIPS KS PUBLIC
&&Event by event
2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Hail, Rooks
- When
- May 2, 5:37 PM CST
- Where
- Rooks County, 9 mi N of Stockton
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 39.560, -99.290
Hail size was estimated based on a highway camera which caught the falling hail at the Bow Creek bridge.
Flood, Rooks
- When
- May 2, 7:30 PM CST
- Where
- Rooks County, 5.8 mi NNW of Stockton to 7.12 mi NNW of Stockton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.500, -99.340
Thunderstorm Wind, Phillips
- When
- May 2, 8:01 PM CST
- Where
- Phillips County, 1 mi W of Logan
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.670, -99.589
A wind gust of 68 MPH was measured by a mesonet station located 1 mile west of Logan.
Thunderstorm Wind, Smith
- When
- May 2, 9:15 PM CST
- Where
- Smith County, Smith Center Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.750, -98.780
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, May 2, 2021$1.1 million · EF2 · 24 events
- Rip Current in Texas, May 2, 20211 death · 1 event
- Rip Current in Texas, May 2, 20211 death · 1 event
- Tornadoes in Mississippi, May 2, 2021$1.7 million · EF1 · 9 events
- Tornadoes and Flash Flooding in Alabama, May 2 to 4, 20211 injured · EF1 · 46 events
- Tornadoes and Flash Flooding in Nebraska, May 2 to 3, 2021$90,000 · EF0 · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$50,000 · 74 kt wind · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$10 · 1 in hail · 24 events
- Tornado and Hail in Colorado, May 2, 20211.75 in hail · 18 events
- Damaging Winds in Colorado, May 2, 2021$20,000 · 87 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, May 2, 20211.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 2, 20211 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953003, 953004, 953005, 953006.